Pennsylvania, 2021

Flash Flooding and Damaging Winds in Pennsylvania, July 16, 2021

July 16, 2021 · NWS CTP · 7 events in 6 counties and zones

Scattered showers and thunderstorms developed during the afternoon and early evening of July 16, 2021, in a very warm, humid airmass just south of a stalled frontal boundary that was draped across northern Pennsylvania. A few of these storms produced wind damage, including a particularly tall cell that produced winds estimated by a NWS Survey Team to be 85 to 95 mph in a wet microburst near…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms developed during the afternoon and early evening of July 16, 2021, in a very warm, humid airmass just south of a stalled frontal boundary that was draped across northern Pennsylvania. A few of these storms produced wind damage, including a particularly tall cell that produced winds estimated by a NWS Survey Team to be 85 to 95 mph in a wet microburst near Haneyville in northern Clinton County. Flash flooding from heavy rains also occurred in Northumberland and Sullivan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 16, 12:48 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 16, 12:48 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
148 PM EDT Fri Jul 16 2021

.SYNOPSIS...
A cold front over the eastern Great Lakes will drift very
slowly to the south tonight through the upcoming weekend as
several weak waves of low pressure ride northeast along it. The
very warm and humid airmass across Pennsylvania ahead of the
front will help to create numerous showers and scattered
thunderstorms.

Locally heavy rain and isolated strong wind gusts are
likely this afternoon and evening, and again during the
same period Saturday. Drier air should push south into the
northern part of the Commonwealth on Sunday, though scattered to
numerous showers and a few thunderstorms are likely across the
Lower Susquehanna Valley.

A slow moving upper trough is likely to linger over
the area into much of next week, bringing a reprieve from
excessive humidity and overall drier conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slow moving front focuses locally heavy afternoon and evening
downpours over the NW today, where FFG values are the most
lenient over central PA (over 2" per hour). Training cells will
be watched closely by this evening over the NW Mountains and
points east.

Abundant sunshine over much of the rest of the this morning and
early this afternoon has created a very warm and unstable
airmass. SPC has a MRGL for SVR storms over much of the CWA
through this evening, while WPC paints a SLGT Risk for
excessive rainfall over the NW mtns through this evening.
Heavy rain threat shifts eastward to include much of the
northern half of central PA overnight.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Flash Flood Watch issued for a large portion of north central PA
tonight through Saturday evening with several rounds of heavy
rainfall likely to produce excessive runoff on nearly saturated
surface soil conditions. Rich moisture plume will stay draped
across much of Central PA tonight and Saturday, bringing max
coverage and highest intensity of convective rainfall, and
raising potential flood concerns again for areas that have been
very wet lately. WPC coordinating MDT Excessive Rainfall risk
over the region for Saturday.

A cold front will slowly cross PA through the day Saturday,
bringing rounds of showers and storms across the entire area.
The airmass in front of the cold front will be hot and juicy
with PWs will approaching or slightly above 2". Current WPC ERO
covers almost our entire CWA Saturday, so we will be monitoring
this day closely for flooding concerns, especially with low FFG
in NE PA. Best chance for flash flooding over the Middle to
Lower Susq River Valley comes Friday afternoon and evening, and
later shifts will be collaborating with our eastern neighbors on
further FFA issuances.

Models differ on the progression of the cold front, so the
possibility of lingering showers Sunday remains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Persistent upper level troughing with a mean west-northwest flow
aloft will bring a series of cold fronts through central PA next
week. Timing of these fronts is uncertain with max POPs weighted
toward the afternoon and evening hours. Each front will be
accompanied by scattered showers and t-storms, but with much
lower PWATs (available deep moisture) we expect the probability
of heavy rainfall to remain low. CPC outlooks tilt the odds
toward below average rainfall beyond midweek. SPC has noted that
the overall speed of the flow aloft associated with the broad
upper troughing is fcst to remain rather weak. The weak flow
combined with lack of well-defined shortwave troughs and diffs
with frontal timing favors a low predictability for severe
weather. Lastly, we were keen to utilize a 50/50 weighting of
NBM with the consensus multi-model blend which trends daytime
temps closer to or just below seasonal averages through midweek.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered SHRA and TSRA will develop across the northwest Fri
late morning and afternoon, and spread east/southeast through
the afternoon. Have added VCSH to everywhere except SE
airfields, but most widespread activity is expected in the NW.
Will wait to add VCTS or -TSRA when confidence in timing
increases. VFR will prevail everywhere by Friday afternoon, with
ceilings gradually lowering in the northern mountains
overnight.

Outlook...
Sat...Restrictions possible in SHRA/TSRA
Sun...Showers gradually sag southeast, reductions possible.
Mon-Tue...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM EDT this evening through Saturday
evening for PAZ004>006-010>012-037-041-042-045-046.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert/DeVoir
LONG TERM...Steinbugl
AVIATION...Gartner/Banghoff
Hazardous weather outlook, Jul 16, 12:49 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
149 PM EDT Fri Jul 16 2021

PAZ019-024>028-033>036-049>053-056>059-063>066-171800-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
149 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may in less than one hour where a few thunderstorms
train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ045-171800-
Southern Clinton-
149 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may in less than one hour where a few thunderstorms
train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-046-171800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Lycoming-
149 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Saturday afternoon and evening. Locally very heavy rain
of over 2 inches may in less than one hour where a few thunderstorms
train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017-018-171800-
Clearfield-Northern Centre-
149 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible once again Saturday afternoon and evening. Locally very
heavy rain of over 2 inches may in less than one hour where a few
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 16, 12:59 PM EST, 29 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Fri Jul 16 2021

PAZ046-051>053-161830-
Columbia PA-Southern Lycoming PA-Northumberland PA-Montour PA-
159 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT, Doppler radar indicated a strong thunderstorm near
Delaware Run, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Muncy, Watsontown, Montgomery, Jerseytown, Exchange, Delaware Run,
Turbotville, McEwensville and Washingtonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4106 7686 4107 7686 4110 7689 4111 7689
      4120 7688 4121 7658 4099 7658
TIME...MOT...LOC 1759Z 279DEG 19KT 4110 7681

Evanego

The radar

The State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, McKean

When
July 16, 1:28 PM EST
Where
McKean County, 1.41 mi NE of Port Allegany Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.796, -78.253

A severe thunderstorm producing winds estimated near 60 mph knocked down a utility pole near the intersection of Route 6 and Seneca Drive east of Port Allegheny.

Thunderstorm Wind, Potter

When
July 16, 1:40 PM EST
Where
Potter County, 0.44 mi W of Roulette
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.781, -78.159

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree, blocking the intersection of Main Street and School Street in Roulette.

Thunderstorm Wind, Clearfield

When
July 16, 3:25 PM EST
Where
Clearfield County, 2.03 mi SE of Troutville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.010, -78.772

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires in Brady Township.

Thunderstorm Wind, Clearfield

When
July 16, 3:48 PM EST
Where
Clearfield County, 0.47 mi ESE of Clearfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.027, -78.442

A severe thunderstorm producing winds estimated near 60 mph knocked down several large limbs near the intersection of Nichols Street and Williams Street in Clearfield.

Thunderstorm Wind, Clinton

When
July 16, 4:15 PM EST to 4:16 PM EST
Where
Clinton County, 1.84 mi ENE of Haneyville to 2.82 mi ENE of Haneyville
Measured
83 kt (96 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.342, -77.489

A severe thunderstorm produced a microburst just north of Haneyville with winds estimated to be 85 to 95 mph. That path length as approximately one mile, running from Coyote Ridge Road across Chickadee Lane and Coudersport Pike (Route 44) before ending near the intersection of Zinck Fork Road and Brown Run Road. The path width was approximately 75 yards. Multiple large trees were knocked down along the path, and one fell onto an unoccupied cabin on Chickadee Lane.

Flash Flood, Northumberland

When
July 16, 4:20 PM EST to 4:45 PM EST
Where
Northumberland County, 3.8 mi SE of Mc Ewensville to 3.74 mi NNE of Potts Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.040, -76.780

Flash flooding on a small creek brought water across the road at Limestoneville Road and Church Road.

Flash Flood, Sullivan

When
July 16, 5:24 PM EST to 6:30 PM EST
Where
Sullivan County, 1.06 mi WSW of Estella to 0.69 mi ENE of Hillsgrove
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.515, -76.649

Flash flooding with water covering roads in Forks and Elkland Townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960709, 960710, 960713, 960715, 960499, 971589, 971592.